Studies have shown that stimulant medications - like those used to treat Attention Deficity Hyperactivity Disorder (ADHD) - can increase heart rate and blood pressure. These side effects are insignificant for most children but can lead to sudden cardiac death in those children who already have a heart condition. The American Heart Association has called for children to receive careful evaluation and monitoring - including an ECG - before beginning treatment with ADHD drugs. Once stimulant treatment begins children should have their heart health monitored periodically with a blood pressure check within one to three months, then again at routine follow-ups every 6-12 months. ADHD appears to be more common in children with heart conditions with 33-42% of paediatric cardiac patients having ADHD. In the U.S., between 1999 and 2004, 19 children taking ADHD medication died suddenly and 26 had cardiovascular problems such as strokes, cardiac arrests and heart palpitations.
You can find out more about this research at